MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-325-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline was attempted to be re-sheathed as it was not opening fully.However, the ped was unable to be re-sheathed completely and was withdrawn partially opened.A new flow diverter was used to treat the patient.No patient injury was reported to have occurred.The anatomy was reported to have been tortuous.The treating location was the ica supraclinoid mca bifurcation, in the cavernous.The devices were all prepared and used per the instruction for use.The devices will be returned for analysis.
 
Additional Manufacturer Narrative
The pipeline flex could not be pushed forwarded or removed.For further examination, the catheter was then cut to remove the pipeline flex.A moderate amount of blood was observed inside the catheter lumen.When compared to the drawings the tip coil appeared to be damaged.The distal and proximal dps restraints were found to be intact.The dps sleeves were found to be intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured to be within specifications (~0.5868mm).The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.Kinks and bends were found on the pushwire at 2.0 cm to 3.0cm from the distal tip coil; and 36.0cm to 48.2cm from the proximal end.The distal and proximal ends of the pipeline flex were found fully opened with moderately frayed.No defects were found with the distal marker, re-sheathing marker or with the proximal bumper.The headway 27 catheter was found to be compatible for use with the pipeline flex as it has an inner diameter (id) of 0.027¿.The total length of the headway catheter was measured to be 160.2 cm.No damages were found with the catheter tip and marker band.The catheter body was found to be flattened at 2.0 cm to 11.0 cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel was able to pass through the catheter tip and hub with slight resistance and it got stuck at the damaged locations.No other anomalies were observed.Based on the analysis findings, the customer report of "resistance during resheathing" was confirmed.The pipeline flex was found to be stuck inside the distal segment of the headway 027 catheter.The returned pipeline flex and the headway 027 catheter were damaged.From the damages seen on the catheter body (flattening), pushwire (kinking/bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used (pushing and pulling).It is likely these damages occurred when the customer attempted to retrieve the pipeline flex through the headway 027 catheter against resistance.Regarding to the "failure to open" issue, the customer complaint was not confirmed as the returned pipeline flex braid appeared to be fully opened and moderately frayed.However, the cause for damage could not be determined.It is possible that the "severe vessel tortuosity" may have contributed to the "resistance during resheathing" and "failure to open" issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA
9775 toledo way
irvine CA 92618
MDR Report Key8301452
Report Number2029214-2019-00072
Device Sequence Number1064184
Product Code OUT
UDI-Device Identifier00847536015159
UDI-Public00847536015159
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2020
Device Model NumberPED-325-25
Device Catalogue NumberPED-325-25
Device Lot NumberA470509
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2019
Supplement Date Received by Manufacturer04/02/2019
Initial Report FDA Received Date02/04/2019
Supplement Report FDA Received Date04/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR